Kentucky, 2010

Flash Flooding and Flooding in Kentucky, May 2 to 4, 2010

May 2 to 4, 2010 · NWS RLX · 5 events in 3 counties and zones

A strong southerly flow, ahead of a cold front, transported very moist air through Tennessee and Kentucky. Surface dew points were in the mid and upper 60s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14 million
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A strong southerly flow, ahead of a cold front, transported very moist air through Tennessee and Kentucky. Surface dew points were in the mid and upper 60s. Wave after wave in the mid and upper levels helped trigger widespread showers, with embedded thunderstorms. These training rains first entered Carter and Greenup Counties in northeast Kentucky between 0600E and 0700E on Sunday May 2nd. However, the rains were slow to move east, not becoming steady until the afternoon and evening hours for Boyd and Lawrence Counties.

The heaviest rain rates occurred during the late afternoon and early evening hours. During these enhanced rains, amounts of 1 to 1.5 inches were measured in less than 3 hours. In 6 hours, the heaviest rains were on the order of 2.5 to 2.75 inches. Light to moderate rain lingered until after midnight, early on the 3rd.

In about a 16 to 20 hour period, around 4.5 to 6.5 inches of rain fell across Greenup and Carter Counties, with 2 to 4 inches in Boyd County, and 1 to 3 inches in Lawrence County. An automated rain gauge, west of Olive Hill in western Carter County, measured 6.57 inches. Another automated rain gauge near Carter Caves in Carter County had 5.87 inches. The cooperative observer near Warnock in Greenup County had 5.68 inches of rain. In the town of Greenup, 5.43 inches of rain fell. Grayson measured 4.83 inches of rain, while Ashland had 3.8 inches. An automatic gauge near Shupe in western Greenup County measured 4.5 inches of rain.

Widespread stream flooding occurred throughout Carter and Greenup Counties. The Tygarts Creek basin was hard hit. In Carter County, the headwaters of Tygarts Creek converge on Olive Hill. Water crested 3 to 5 feet deep in the 5 block business section of town. After performing 40 water rescues overnight, the assistant fire chief of Olive Hill said, I've seen water in places that I never, ever thought I would see it. A restaurant owner in Olive Hill said, We're going to have to start all over again, from the walls on out. It's just devastating. Further downstream, the crest at Warnock in Greenup County was reported to be higher than the crest in March of 1997. Water filled most of the bottom farm lands and adjacent roads along Tygarts Creek.

In comparison, the flooding was not as serious or widespread in Boyd County.

River flooding occurred along the Little Sandy. The crest at Grayson was 27.9 feet around midday on the 3rd. Flood stage is 21 feet at Grayson.

Governor Steve Besher declared a state of emergency. A federal disaster was declared. Carter, Greenup, and Boyd Counties were included. See FEMA disaster number 1912 for more details.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 2, 1:30 PM EST, 1 hour earlier.

Area forecast discussion, May 2, 1:30 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
230 PM EDT SUN MAY 2 2010

.SYNOPSIS...
DEEP MOISTURE AND AN APPROACHING COLD FRONT WILL PRODUCE SHOWERS AND
THUNDERSTORMS TONIGHT. DRIER AIR QUICKLY REACHES US ON MONDAY.
ANOTHER COLD FRONT FOR FRIDAY OR FRIDAY NIGHT.

&&

.NEAR TERM /THROUGH TONIGHT/...
TRAINING CONTINUES ACROSS SE OH...KEEPING FLOODING THREAT GOING THIS
AFTN. THIS BROAD AREA OF RAIN...OCASSIONALY HVY...HAS NOT BUDGED ALL
DAY. IN FACT IT HAS RETREATED EVER SO SLIGHTLY NW OVER PAST FEW HRS
AS FINAL SFC WAVE GETTING GOING ACROSS TN VALLEY. THIS HAS RESULTING
IN CLOUDS BREAKING UP ACROSS EASTERN TN/EASTERN KY/SW WV/AND SW VA.
AS A RESULT TEMPS HAVE SOARD INTO THE MID 80S WITH DEWPOINTS IN THE
UPR 60S...CREATING A PRETTY GOOD DIFFERENTIAL HEATING BOUNDARY
ACROSS WESTERN LOWLANDS. MORNING CINH ACROSS SOUTH SHOULD BEGIN TO
ERODE AWAY OVER NEXT FEW HRS...ALLOWING CONVECTIVE INITILIATION. ANY
STORMS THAT DO FIRE OUT IN AREAS THAT SEE SUN COULD BECOME SVR WITH
WIND PRIMARY THREAT. CONCERNING SVR WITH QUASISTATIONARY BOUNDARY
ACROSS NE KY/SE OH...EXPECT LEADING EDGE WILL COMPRISE OF DISRETE
BOWING SEGMENTS AS THE OVERALL PCPN SHIELD SLOWLY SHIFTS EAST LATER
THIS AFTN INTO THE EVENING HRS. REGIONAL GEM CONTINUES TO PERFORM
THE BEST IN DEPICTING THESE MORE SUBTLE MESOSCALE INFLUENCES...AND
USED IT AS A STARTING POINT FOR POPS.

EXPECT ANOTHER COUPLE OF INCHES COULD FALL ACROSS SE OH/NE KY IN
LOCALIZED AREAS BEFORE THIS FINALLY BEGINS TO SHIFT EAST THIS
EVENING. FLASH FLOOD THREAT MAY NOT BE AS HIGH ACROSS AREAS FURTHER
EAST AS THIS SHOULD CONTINUE TO MOVE TO EAST AS COLD FRONT BEGINS
THE MARCH EAST AFTER FINAL SFC WAVE PASSES...ALBEIT VERY SLOWLY. QPF
EAST OF OH RVR...LOOKS TO BE IN THE ORDER OF 1 TO 2 INCHES. OF
COURSE THERE WILL BE LOCALIZED HIGHER AMNTS IN AREAS THAT SEE STRONG
CONVECTION. NO CHANGES TO THE FLASH FLOOD WATCH. THINK NE MTNS WILL
ESCAPE AS LINE SHOULD BE MOVING ONCE INTO THAT AREA LATER TONIGHT
AND GIVEN THE FACT THEY HAVE ESCAPED ANY MEANINGFUL RAIN SO FAR.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
THE MOST SIGNIFICANT CHANGE IS GOOD NEWS.  FIGURING ON THE THE
DEEPER MOISTURE EXISTING FASTER THAN PREVIOUSLY FIGURED FOR THE 12Z
TO 16Z MONDAY TIME FRAME.  SO HAVE POPS DECREASING FASTER AND SOME
PARTIAL CLEARING FASTER...FROM WEST TO EAST...DURING THE DAY ON
MONDAY.

A WEAK SECONDARY FRONT SWINGS THROUGH LATE MONDAY NIGHT AND
TUESDAY...JUST SOME MINOR ADJUSTMENTS WITH THAT FEATURE.  THEN DRY
CONDITIONS FIGURED THROUGH WEDNESDAY. DEEPER MOISTURE LURKS TO OUR
SOUTHEAST ON WEDNESDAY...DOWN OVER THE CAROLINAS.  A WEAK MID LEVEL
FLOW...SO KEEPING WEDNESDAY DRY.  MAY HAVE TO KEEP AN EYE ON A WEAK
UPSLOPE LOW LEVEL FLOW TOWARD SW VA AND SE WV.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
USED THE ECMWF ENSEMBLE MEAN AS THE BASIS FOR THE FORECAST. THIS
WOULD BRING A COLD FRONT THROUGH FRIDAY AND FRIDAY NIGHT. BEHIND THE
FRONT...DRY AND COOLER WEATHER CAN BE EXPECTED. TOO EARLY TO
DETERMINE AT THIS RANGE...BUT CAN NOT RULE OUT SOME FROST NEXT
WEEKEND.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
MOIST SOUTHWEST FLOW WILL KEEP MOST OF RAIN IN SOUTHEAST
OHIO...NORTHEAST KENTUCKY...AND WESTERN WEST VIRGINIA THRU THE
AFTN.  MVFR TO OCCASIONAL IFR VSBYS IN MODERATE TO HEAVY RAIN...WITH
CIGS GENERALLY MVFR AT WORST. SCT CONVECTION WILL BREAK OUT FURTHER
EAST LATE THIS AFTN AMID INCREASING INSTABILITY.

MOISTURE FEED MOVES EAST STARTING DURING LATER THIS AFTN...DRAGGING
RAIN AND MVFR/IFR CONDITIONS WITH IT.  THUNDER IS LIKELY...BUT KEPT
MENTION AS CB MOSTLY FOR NOW...AS CONFIDENCE NOT HIGH ON ANY
PARTICULAR LOCATION GETTING HIT.

MODERATE TO HEAVY RAINS CONTINUE INTO THE EVENING. FROPA OCCURS
BETWEEN 05Z AND 12Z...WITH RAINFALL DIMINISHING BEHIND IT.  MVFR
CIGS MAY LINGER FOR A BIT...BEFORE LIFTING TO VFR FROM WEST TO EAST
BY MORNING.

AFTER 18Z MONDAY...
NO SIGNIFICANT AREAS OF IFR EXPECTED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR WVZ005>011-
     013>020-024>037.
OH...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR OHZ066-067-075-
     076-083>087.
KY...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR KYZ101>103-105.
VA...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR VAZ003-004.

&&

SYNOPSIS...KTB/RPY/30
NEAR TERM...30
SHORT TERM...KTB
LONG TERM...RPY
AVIATION...30
Hazardous weather outlook, May 2, 3:34 AM EST, 10 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
434 AM EDT SUN MAY 2 2010

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>037-030845-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-
434 AM EDT SUN MAY 2 2010

...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH MONDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING. LARGE HAIL AND DAMAGING WIND GUSTS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

WVZ038>040-046-047-030845-
WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
434 AM EDT SUN MAY 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. LARGE HAIL AND DAMAGING WIND GUSTS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Special weather statement, May 2, 8:32 AM EST, 5 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
932 AM EDT SUN MAY 2 2010

OHZ067-075-083-084-021530-
ATHENS OH-JACKSON OH-MORGAN OH-VINTON OH-
932 AM EDT SUN MAY 2 2010

...HEAVY RAIN TO CAUSE RAPID RISES ON STREAMS IN ATHENS...NORTHERN
JACKSON...SOUTHWESTERN MORGAN AND VINTON COUNTIES IN OHIO...

AT 925 AM EDT...A BAND OF SHOWERS CONTINUED NEARLY STATIONARY OVER
ATHENS...NORTHERN JACKSON...SOUTHWESTERN MORGAN AND VINTON COUNTIES
IN OHIO.

RADAR ESTIMATES THAT SOME AREAS HAVE ALREADY RECEIVED BETWEEN 2 AND
3 INCHES OF RAIN. THIS WILL QUICKLY CAUSE STREAMS AND CREEKS TO RISE
TO BANKFULL.

EXPECT PONDING OF WATER ON COUNTRY ROADS AND FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

25
Local storm report, May 2, 12:00 PM EST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
100 PM EDT SUN MAY 02 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     FLOOD            5 NE ATHENS             39.38N 82.03W
05/02/2010                   ATHENS             OH   FIRE DEPT/RESCUE

            DUTCH CREEK RD IS IMPASSABLE.

&&

ARB
Local storm report, May 2, 12:11 PM EST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
111 PM EDT SUN MAY 02 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     FLOOD            ZALESKI                 39.28N 82.40W
05/02/2010                   VINTON             OH   LAW ENFORCEMENT

            STATE ROUTE 278 IN ZALESKI IS CLOSED.

&&

ARB

The radar

The Jackson,KY radar (KJKL), 73 km away, was scanning. The volume nearest the first event began at 19:27 UTC.

Open the radar archive at this moment

Event by event

3 flood, 2 flash flood. Local standard time, as filed.

Flood, Carter

When
May 2, 2:30 PM EST to May 4, 11:30 AM EST
Where
Carter County, Soldier to 2.06 mi S of Willard
Cause
Heavy Rain
Property damage
$10 million
Reported by
Emergency Manager
Coordinates
38.250, -83.300

In the Olive Hill vicinity around 80 homes and 30 businesses were flooded. The Olive Hill sewer plant was damaged. Two churches in the Buffalo Creek drainage, around the community of Carter, had several feet of water inside. Two shelters were opened. Numerous roads were closed and damaged. Schools were closed on the 3rd.

.

Flood, Greenup

When
May 2, 3:30 PM EST to May 4, 11:30 AM EST
Where
Greenup County, South Shore to 4.1 mi S of Kenwood
Cause
Heavy Rain
Property damage
$3.5 million
Reported by
Emergency Manager
Coordinates
38.720, -82.970

The worst damage was along the Tygarts Creek Valley and the State Route 7 corridor. This included communities such as Warnock, Load, Lynn, and Maloneton. Residents along the feeder creeks, such as Schultz, Beech, and Whiteoak, also suffered flooding.

Over 100 homes and 10 business were flooded. Over 75 people were evacuated and around 50 residents were in temporary shelters. Numerous bridges and roads had serious damage.

Flash Flood, Carter

When
May 2, 5:45 PM EST to 7:45 PM EST
Where
Carter County, 0.83 mi N of Soldier to 0.8 mi SSE of Smiths Creek
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.262, -83.298

The enhanced rain rates in the late afternoon and early evening caused the existing flood levels on the streams to rise at a faster pace, for a brief time during the evening hours.

Flash Flood, Greenup

When
May 2, 6:00 PM EST to 7:45 PM EST
Where
Greenup County, Warnock to 3.19 mi SW of Limeville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.500, -82.980

The enhanced rain rates in the late afternoon and early evening caused the existing flood levels on the streams to rise faster, for a brief time during the evening hours.

Flood, Boyd

When
May 2, 6:40 PM EST to May 3, 8:45 AM EST
Where
Boyd County, Ashland to 1.54 mi SSE of Durbin
Cause
Heavy Rain
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
38.470, -82.630

In Boyd County, the flooding damaged 28 homes, 11 were major damage. About 25 people were rescued from various locations in the county. Roads such as Tarpin Ridge and Marsh Hill received significant damage. The county high school baseball, softball, and football fields were completely submerged. Equipment for the fields and the concession stand was damaged.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220980, 220985, 222634, 222636, 220991.